MAUDE Adverse Event Report: VOLCANO CORPORATION REVOLUTION 45MHZ IVUS IMAGING CATHETER; CATHETER, ULTRASOUND, INTRAVASCULA

VOLCANO CORPORATION REVOLUTION 45MHZ IVUS IMAGING CATHETER; CATHETER, ULTRASOUND, INTRAVASCULA
Model Number 89000
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/18/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).No tests/laboratory data was available.The implant or explant dates are not applicable to this device.Device analysis is in progress.
 
Event or Problem Description
This case was reviewed and investigated according to the manufacturer's policy.It was reported the catheter was used for pci (percutaneous coronary intervention).After two (2) stents were placed in lad #6 and #7, the third ivus was done.During removal and when about 90% of the catheter shaft was outside the guide catheter (gc), the distal shaft was easily separated into 2 pieces at the user's hand and the transducer was exposed from the distal shaft.No damage was observed to the device during prep.Customer noted the device was not stuck at any point, nor was resistance felt at any point.All portions of the device appeared accounted for after removal from the patient's body.There is no patient injury, no adverse events, and no additional medical or surgical intervention was performed.Patient's treatment was completed by the procedure and the patient was discharged as expected in stable condition.Vessel: lad #s 6 & 7, calcified lesion.The device was returned on 01-03-2018 and device analysis is in progress.The instructions for use (ifu) warns to exercise care when advancing the catheter distal to a deployed stent.The short monorail segment can result in exposure of the guide wire to the stent struts.Care should be taken when advancing or re-advancing a guide wire or catheter through a deployed stent.A guide wire may exit between stent struts when crossing or re-crossing a stent that is not fully apposed to the vessel wall.When advancing or re-advancing the catheter over a guide wire and through a stented vessel, in the event that the stent is not fully apposed against the vessel wall, the guide wire / and or catheter may become entangled in the stent between the junction of the catheter and guide wire or within one or more stent struts.This may result in entrapment of the catheter/guide wire, catheter tip separation, and/or stent dislocation.Never use force to advance the catheter.Use caution when removing the catheter over the guide wire from a stented vessel to minimize patient risk.In instances where the device has crossed a deployed stent, care should be taken when retracting the device to ensure that entanglement does not occur.Fluoroscopy should be used to monitor guidewire position with the respect to the imaging catheter and the stent; at no time should the imaging catheter be retracted if there is evidence of guidewire prolapse or if significant resistance to withdrawal is experienced.If either of these events occur, advance the imaging catheter distal of the stent and then carefully remove the whole system under the guidance of fluoroscopy.The ifu also notes under precautions that guidewires that supply more stiffness near the distal tips are recommended.Always wipe down the guidewire with sterile heparinized normal saline prior to loading the catheter onto the guidewire.Caution: never advance the imaging catheter without guidewire support.Caution: never advance or withdraw the imaging catheter without the imaging core assembly in the most distal position.Caution: never advance or withdraw the imaging catheter without direct, fluoroscopic visualization.Caution: never advance the distal tip of the imaging catheter near the very floppy end of the guidewire.This part of the guidewire will not adequately support the catheter.A catheter advanced to this portion of the guidewire may not follow the guidewire when it is retracted and cause the guide wire to buckle into a loop.The catheter may then drag along the inside of vessel and catch on the guide catheter tip.If this occurs, remove the catheter assembly, guidewire and the guide catheter together.If the catheter is advanced too near the end of the guidewire, advance the guidewire while holding the imaging catheter steady.If this fails, withdraw the catheter and guidewire together.Continue to advance the imaging catheter into the guide catheter, up to the femoral or brachial marker.Tighten the hemostasis valve on the guide catheter's y-adapter.Tighten only enough to prevent fluid/blood leakage.The manufacturing documentation for this device was reviewed and the device met all quality and manufacturing release criteria.This complaint will be monitored as part of complaint data analysis.This event is being reported in an abundance of caution related to the shaft separation.
 
Event or Problem Description
This supplemental report is being submitted to report device analysis information for the catheter device noted in the initial mdr report submitted to the fda on 01-12-2018.
 
Additional Manufacturer Narrative
(b)(4).This case was reviewed and investigated according to the manufacturer's policy.The device was returned with 239 mm of the distal shaft separated from the device.Sanguineous fluid was observed in the separated portion of the distal shaft prior to decontamination.Both sections of the device were visually and microscopically inspected.No stretching was observed at either end of the distal shaft separation site.No damage was observed along the drive cable.A 0.0150'' mandrel was loaded into the device from the distal tip and was able to advance through the monorail without encountering resistance.It was determined that the device separated at the butt joint between the distal tip to hdpe bond.The probable cause of the failure is damage in use, as evidenced by the compromised distal tip to hdpe bond.The hdpe to distal tip bond is tested per lot to procedure after conditioning.No leaking or damage was reported during preparation of the device or either of the two uses prior to report event.Strain, impact, and forces associated with use can affect the integrity of the device.It could not be conclusively determined when the cause of the failure occurred.

Brand Name
REVOLUTION 45MHZ IVUS IMAGING CATHETER
Common Device Name
CATHETER, ULTRASOUND, INTRAVASCULA
Manufacturer (Section D)
VOLCANO CORPORATION
2870 kilgore road
rancho cordova CA 95670
MDR Report Key7188057
Report Number2939520-2018-00003
Device Sequence Number1951896
Product Code OBJ
UDI-Device Identifier00184360000358
UDI-Public(01)00184360000358(17)180731
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K080891
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2018
Device Model Number89000
Device Catalogue Number805000001
Device Lot Number0035 50108583
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/03/2018
Initial Date Received by Manufacturer 12/18/2017
Supplement Date Received by Manufacturer01/09/2018
Initial Report FDA Received Date01/12/2018
Supplement Report FDA Received Date02/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age84 YR
Patient Weight45